Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Quality control for Markov chains and free boundary problems

Authors: Robert F. Anderson and Avner Friedman
Journal: Trans. Amer. Math. Soc. 246 (1978), 77-94
MSC: Primary 93E20; Secondary 49A29, 62N10
MathSciNet review: 515530
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A machine can manufacture any one of n Markov chains $ P_x^{{\lambda _j}}\,\left( {1\, \leq \,j\, \leq \,n} \right)$; the $ P_x^{{\lambda _j}}$ are defined on the space of all sequences $ x\, = \,\left\{ {x\left( m \right)} \right\}\,\left( {1\, \leq \,m\, \leq \,\infty } \right)$ and are absolutely continuous (in finite times) with respect to one another. It is assumed that chains $ P_x^{{\lambda _j}}$ evolve in a random way, dictated by a Markov chain $ \theta \left( m \right)$ with n states, so that when $ \theta \left( m \right)\, = \,j$ the machine is producing $ P_x^{{\lambda _j}}$. One observes the $ \sigma $-fields of $ x\left( m \right)$ in order to determine when to inspect $ \theta \left( m \right)$. With each product $ P_x^{{\lambda _j}}$ there is associated a cost $ {c_j}$. One inspects $ \theta $ at a sequence of times (each inspection entails a certain cost) and stops production when the state $ \theta \, = \,n$ is reached. The problem is to find an optimal sequence of inspections. This problem is reduced, in this paper, to solving a certain free boundary problem. In case $ n\, = \,2$ the latter problem is solved.

References [Enhancements On Off] (What's this?)

  • [1] R. F. Anderson and A. Friedman, A quality control problem and quasi variational inequalities, Arch. Rational Mech. Anal. 63 (1977), 205-252. MR 0456857 (56:15077)
  • [2] -, Multi-dimensional quality control problems and quasi variational inequalities, Trans. Amer. Math. Soc. 246 (1978), 31-76. MR 515529 (80f:93086a)
  • [3] D. W. Stroock and S. R. S. Varadhan, Diffusion processes with continuous coefficients. I, Comm. Pure Appl. Math. 22 (1969), 345-400. MR 40 #6641. MR 0253426 (40:6641)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 93E20, 49A29, 62N10

Retrieve articles in all journals with MSC: 93E20, 49A29, 62N10

Additional Information

Keywords: Markov chain, quality control, stopping time, inspection time, quasi variational inequality
Article copyright: © Copyright 1978 American Mathematical Society

American Mathematical Society